PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - November 2011

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

Tinnitus worse in the morning

Dear Barry, On a scale of 1-10 My ringing is between a 4 and 7 most days. However, without fail each morning when I wake-up it's 8 and 9 for the first hour or so. Why would this be?

Thanks for your help. Tim C.

Hi Tim, This is not at all unusual although it can be hard to explain. Many people notice a change in their tinnitus throughout the day and many describe it as worse upon waking. Some people say their tinnitus is better on waking and worsens as the day proceeds. This is most commonly referred to as "somatic tinnitus." This is where signals from the body become entangled with signals from the ear and influence tinnitus. The most common signals are from the temporomandibular joint (TMJ) or from the sternocleidomastoid muscle. This is the muscle on both sides of the neck that helps rotate the head.

There are also recommendations for treatment options to reduce somatic tinnitus.

Wishing you quiet times, Barry Keate


Blood Thinning, Ginkgo and Tinnitus

Dear Barry, Your product was recommended to me by my ENT doctor for the tinnitus I have had for 20 years. However, I must use warfarin because 10 years ago, I had a pulmonary embolus caused by a deep-vein thrombosis.

I saw the warning on your brochure and would like you to comment on this situation. Neither my ENT nor my family practice doctor has much experience with the use of ginkgo with warfarin. Help!

Susan H., RN,PNP

Dear Susan, Thank you for this great question. It is very important that people using prescription blood thinning medications are aware of the potential dangers of combining these with supplements that also thin the blood.

Ginkgo biloba is one of the supplements used in Arches Tinnitus Formula™. It has blood thinning properties in that it inhibits platelet aggregating factor (PAF), which causes blood platelets to aggregate and form clots. This is essentially the same action as warfarin (Coumadin), Plavix, and other blood thinning medications.

There are no contra-indications or adverse side effects from combining blood thinning medications with Ginkgo biloba. The problem is, they are additive. People who are prescribed these medications are given a dosage that thins the blood as much as possible without producing bleeding problems. By adding additional blood thinning supplements, bleeding problems can occur and this can be very dangerous.

The solution is to discuss this with the prescribing physician. With his or her consent and supervision, Coumadin or Plavix can be safely combined with Ginkgo biloba. They will need to reduce the amount of the prescription blood thinner to take into account the thinning properties of Ginkgo. A couple of extra blood tests will be required to achieve the desired balance. Once this is achieved, the two can be safely used together on a continuous basis.

I hope this is helpful and leads to a reduction of your tinnitus.

Wishing you quiet times, Barry Keate


Prescription Drug Management and Tinnitus

Dear Barry, I have been struggling with tinnitus to varying degrees since around 2003, probably due to hearing loss. Initially it was so bad I could not tell what direction sound was coming from. I was out of work for six months. With the help of various physicians, I ended up on a series of medications including diazepam and antihistamine for sleep, 2400 mg of gabapentin daily, B12, and your Tinnitus Formula.

It was a neurologist that put me on the gabapentin, my primary care physician (PCP) was not particularly happy, but it did the most to control the ringing. The gabapentin also caused me to gain weight and I was on a weight medication that was recently taken of the market. My PCP decided to have me try Topiramate for weight, building the dosage to 100 mg.

Not only have I started to lose weight, I have cut out the antihistamine completely, and so far, cut the gabapentin in half. I am also reducing the diazepam. Any clue as to why this new medication is working so well? My tinnitus is still well under control.

Thank you! John W.

Dear John, I’m very happy you’re having such a good response. Topiramate (brand name Topamax) is primarily used as an anti-seizure medication. It’s mechanism of action is very similar to gabapentin (brand name Neurontin) in that they both activate GABA receptors in the brain and antagonize glutamate receptors.

It is widely known that activating GABA receptors reduces excitotoxicity in the brain. By doing this it reduces epileptic seizures and other neurological disorders such as tinnitus. We published an article on Neurontin and tinnitus found in our Tinnitus Library.

Hippocrates is known as the “Father of Medicine.” He proclaimed 2500 years ago that “Tinnitus is the little brother of epilepsy.” This has proven out in modern times as medications designed for epilepsy are also helpful for tinnitus.

I don’t know why Topamax is more helpful for you than Neurontin but thank goodness you found it!

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.